Buffered aspirin/pravastatin (By mouth)
Lowers high cholesterol and prevents blood clots. Decreases risk of heart attack, stroke, heart disease, and death due to heart disease or stroke. Also helps prevent the need to have surgery for heart problems. This package contains an HMG-CoA reductase inhibitor, sometimes called a "statin."
Brand Name(s):There may be other brand names for this medicine.
When This Medicine Should Not Be Used:You should not use this medicine if you have had an allergic reaction to pravastatin, aspirin, or any other nonsteroidal (NSAID) pain medicine (such as ibuprofen, naproxen, Advil®, Aleve®, Celebrex®, Motrin®). Do not use this medicine if you are pregnant or might become pregnant, and do not breastfeed if you are using this medicine. You should not use this medicine if you have active liver disease, or if you have nasal polyps (small bumps inside your nose and sinuses) with asthma and a stuffy nose. Never give aspirin to a person less than 18 years old.
How to Use This Medicine:
- Your doctor will tell you how much of this medicine to use and how often. Your dose may need to be changed several times in order to find out what works best for you. Do not use more medicine or use it more often than your doctor tells you to.
- You may take this medicine with or without food.
- Carefully follow your doctor's instructions about any special diet. You might be told to follow a low-fat diet and to exercise more.
- Drink a full glass of water (8 ounces) when you take the aspirin, unless your doctor tells you not to.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine:
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Make sure your doctor knows about all other medicine you are using to lower cholesterol. This includes niacin, cholestyramine (Questran®), colestipol (Colestid®), or a fibrate medicine such as gemfibrozil (Lopid®) or fenofibrate (Tricor®).
- Tell your doctor if you are also using cyclosporine (Gengraf®, Neoral®, Sandimmune®), acetazolamide (Diamox®), methotrexate (Rheumatrex®), ketoconazole (Nizoral®), cimetidine (Tagamet®), or erythromycin. Tell your doctor if you are using a blood thinner such as heparin or warfarin (Coumadin®).
- Make sure your doctor knows if you are also using medicine to lower blood pressure, such as an ACE inhibitor (enalapril, lisinopril, Accupril®, Lotrel®, Zestril®) or a beta blocker (atenolol, metoprolol, propranolol, Toprol®).
- Tell your doctor if you are also using medicine to treat seizures (such as phenytoin, valproic acid, Dilantin®, Depakene®), diabetes medicine that you take by mouth (such as glyburide, metformin, Actos®, Glucotrol®), or medicine to treat gout (such as probenecid, sulfinpyrazone, Anturane®, Benemid®).
- Make sure your doctor knows if you are also using a diuretic ("water pill") such as furosemide, hydrochlorothiazide (HCTZ), indapamide, metolazone, spironolactone, triamterene, Lasix®, Lozol®, Maxzide®, or Zaroxolyn®.
- Tell your doctor if you drink alcohol, especially if you have three or more drinks in a day.
- Do not use any other medicine that contains aspirin or pravastatin, unless your doctor tells you to. Some products that might contain aspirin are Bayer®, Bufferin®, Ecotrin®, or Excedrin®.
- Avoid other nonsteroidal anti-inflammatory medicines (NSAIDs) unless your doctor says it is okay to use them. Some other NSAIDs are ibuprofen, naproxen, Advil®, Aleve®, Celebrex®, or Motrin®.
- Make sure your doctor knows if you are using medicines that weaken your immune system, such as a steroid or cancer treatment.
Warnings While Using This Medicine:
- Using this medicine while you are pregnant can harm your unborn baby. Use an effective form of birth control to keep from getting pregnant. If you think you have become pregnant while using the medicine, tell your doctor right away.
- Make sure your doctor knows if you have liver disease, kidney disease, low blood pressure, epilepsy, stomach ulcer, or bleeding or blood-clotting problems.
- Make sure any doctor or dentist who treats you knows that you are using this medicine.
- Your doctor will need to check your blood at regular visits while you are using this medicine. Be sure to keep all appointments.
- Aspirin may contain sodium (salt). Tell your doctor if you are on a low-salt diet, or if you have a health condition affected by salt, such as congestive heart failure.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
- Blistering, peeling, red skin rash.
- Bloody or black, tarry stools.
- Bloody vomit or vomit that looks like coffee grounds.
- Change in the way you are breathing.
- Dark-colored urine or pale stools.
- Nausea, vomiting, loss of appetite, pain in your upper stomach.
- Ringing in your ears.
- Unusual bruising or bleeding.
- Unusual or severe muscle pain, tenderness, or weakness.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Mild muscle aches or skin rash.
- Mild nausea or heartburn.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Last Updated: 6/12/2013